Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

I'd to know if/where there is a reference for the following construction.

Let C_*(maps(M, T)) denote the singular chains on the space of continuous maps from an n-manifold M to some target space T. Our goal is to construct C_*(maps(M, T)) out of local information. More specifically, let B be any n-manifold homeomorphic to the n-ball, and let c: \boundary(B) -> T be some fixed map. Define L_*(B, c) to be the singular chains on the space of all maps B -> T which restrict to c on the boundary of B. We want to construct C_*(maps(M, T)) (up to homotopy) out of {L_*(B, c)}, where B ranges through all n-balls and c ranges through all boundary conditions.

This can be done as follows. Let D be the category of all decompositions of M. An object x of D is decomposition of M into n-balls. There is a (unique) morphism x -> y if and only if x is a refinement of y (i.e. the balls of x are subdivisions of the balls of y). Let D_T be a similar category, where the objects are decompositions of M into balls with the additional structure of a map from the (n-1)-skeleton of the decomposition to T, and the morphisms (anti-refinements of decompositions) are required to respect this additional structure.

We can define a functor F from D_T to the category of chain complexes. Define F(x) to be the tensor product of all L_*(B, c), where B ranges over all n-balls of x and c is determined by the map of the (n-1)-skeleton of x to T. Then (theorem) C_*(maps(M, T)) is homotopy equivalent to the homotopy colimit of F.

I doubt the above construction is new, but I haven't come across it anywhere. Hence the question in the first sentence above.

EDIT: It looks like the special case, where T is n-connected and we use the undecorated category D instead of D_T, exists in some form(s) in the literature (see Oscar Randal-Williams' answer below). So I'm particularly interested in the case where no assumptions about the connectivity of T are made.

share|improve this question

1 Answer 1

This seems to be Theorem 3.8.6 in Lurie's DAG-VI, which he says is also in Paolo Salvatore, "Configuration spaces with summable labels", Cohomological Methods in Homotopy Theory. Progress in Mathematics 196, 2001, 375-396. They work on the space level instead of chains.

It is worth noting that Lurie has a condition for the theorem to hold: that T is dim(M)-connected, and he says that it does not hold without this assumption.

share|improve this answer
1  
Thanks -- I had not seen Lurie's Thm 3.8.6. But I think the statement above is more general than Thm 3.8.6. If I understand correctly, Lurie is using iterated loop spaces, while the {L_*(B, c)} of my question can be thought of as iterated path spaces (if we work with spaces rather than singular chains). I think 3.8.6 corresponds to always making the map c above the trivial map. Anyway, helpful answer, so thanks. –  Kevin Walker Oct 21 '09 at 13:26

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.